The Annals of Probability

Scaling limits of random planar maps with a unique large face

Svante Janson and Sigurdur Örn Stefánsson

Full-text: Open access


We study random bipartite planar maps defined by assigning nonnegative weights to each face of a map. We prove that for certain choices of weights a unique large face, having degree proportional to the total number of edges in the maps, appears when the maps are large. It is furthermore shown that as the number of edges $n$ of the planar maps goes to infinity, the profile of distances to a marked vertex rescaled by $n^{-1/2}$ is described by a Brownian excursion. The planar maps, with the graph metric rescaled by $n^{-1/2}$, are then shown to converge in distribution toward Aldous’ Brownian tree in the Gromov–Hausdorff topology. In the proofs, we rely on the Bouttier–di Francesco–Guitter bijection between maps and labeled trees and recent results on simply generated trees where a unique vertex of a high degree appears when the trees are large.

Article information

Ann. Probab., Volume 43, Number 3 (2015), 1045-1081.

First available in Project Euclid: 5 May 2015

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 05C80: Random graphs [See also 60B20]
Secondary: 05C05: Trees 60F17: Functional limit theorems; invariance principles 60J80: Branching processes (Galton-Watson, birth-and-death, etc.)

Random maps planar maps mobiles simply generated trees continuum random tree Brownian tree


Janson, Svante; Stefánsson, Sigurdur Örn. Scaling limits of random planar maps with a unique large face. Ann. Probab. 43 (2015), no. 3, 1045--1081. doi:10.1214/13-AOP871.

Export citation


  • [1] Albenque, M. and Marckert, J.-F. (2008). Some families of increasing planar maps. Electron. J. Probab. 13 1624–1671.
  • [2] Aldous, D. (1991). The continuum random tree. II. An overview. In Stochastic Analysis (Durham, 1990). London Mathematical Society Lecture Note Series 167 23–70. Cambridge Univ. Press, Cambridge.
  • [3] Aldous, D. (1993). The continuum random tree. III. Ann. Probab. 21 248–289.
  • [4] Angel, O. and Schramm, O. (2003). Uniform infinite planar triangulations. Comm. Math. Phys. 241 191–213.
  • [5] Armendáriz, I. and Loulakis, M. (2011). Conditional distribution of heavy tailed random variables on large deviations of their sum. Stochastic Process. Appl. 121 1138–1147.
  • [6] Athreya, K. B. and Ney, P. E. (1972). Branching Processes. Springer, New York.
  • [7] Benjamini, I. and Curien, N. (2013). Simple random walk on the uniform infinite planar quadrangulation: Subdiffusivity via pioneer points. Geom. Funct. Anal. 23 501–531.
  • [8] Bertoin, J. (1996). Lévy Processes. Cambridge Tracts in Mathematics 121. Cambridge Univ. Press, Cambridge.
  • [9] Bettinelli, J. (2015). Scaling limit of random planar quadrangulations with a boundary. Ann. Inst. Henri Poincaré Probab. Stat. 51 432–477.
  • [10] Bettinelli, J. (2010). Scaling limits for random quadrangulations of positive genus. Electron. J. Probab. 15 1594–1644.
  • [11] Bialas, P. and Burda, Z. (1996). Phase transition in fluctuating branched geometry. Phys. Lett. B 384 75–80.
  • [12] Biane, P. (1986). Relations entre pont et excursion du mouvement brownien réel. Ann. Inst. Henri Poincaré Probab. Stat. 22 1–7.
  • [13] Billingsley, P. (1968). Convergence of Probability Measures. Wiley, New York.
  • [14] Bingham, N. H., Goldie, C. M. and Teugels, J. L. (1987). Regular Variation. Encyclopedia of Mathematics and Its Applications 27. Cambridge Univ. Press, Cambridge.
  • [15] Björnberg, J. E. and Stefánsson, S. Ö. (2014). Recurrence of bipartite planar maps. Electron. J. Probab. 19 1–40.
  • [16] Bouttier, J., Di Francesco, P. and Guitter, E. (2004). Planar maps as labeled mobiles. Electron. J. Combin. 11 Research Paper 69, 27.
  • [17] Bouttier, J. and Guitter, E. (2009). Distance statistics in quadrangulations with a boundary, or with a self-avoiding loop. J. Phys. A 42 465208, 44.
  • [18] Burago, D., Burago, Y. and Ivanov, S. (2001). A Course in Metric Geometry. Graduate Studies in Mathematics 33. AMS, Boston, MA.
  • [19] Chassaing, P. and Durhuus, B. (2006). Local limit of labeled trees and expected volume growth in a random quadrangulation. Ann. Probab. 34 879–917.
  • [20] Curien, N., Haas, B. and Kortchemski, I. (2014). The CRT is the scaling limit of random dissections. Random Structures Algorithms. DOI:10.1002/rsa.20554.
  • [21] Curien, N., Ménard, L. and Miermont, G. (2013). A view from infinity of the uniform infinite planar quadrangulation. ALEA Lat. Am. J. Probab. Math. Stat. 10 45–88.
  • [22] Curien, N. and Miermont, G. (2014). Uniform infinite planar quadrangulations with a boundary. Random Structures Algorithms. DOI:10.1002/rsa.20531.
  • [23] Denisov, D., Dieker, A. B. and Shneer, V. (2008). Large deviations for random walks under subexponentiality: The big-jump domain. Ann. Probab. 36 1946–1991.
  • [24] Duquesne, T. and Le Gall, J.-F. (2005). Probabilistic and fractal aspects of Lévy trees. Probab. Theory Related Fields 131 553–603.
  • [25] Feller, W. (1971). An Introduction to Probability Theory and Its Applications, Vol. II, 2nd ed. Wiley, New York.
  • [26] Gromov, M. (1999). Metric Structures for Riemannian and Non-Riemannian Spaces. Progress in Mathematics 152. Birkhäuser, Boston, MA.
  • [27] Gut, A. (2005). Probability: A Graduate Course. Springer, New York.
  • [28] Haas, B. and Miermont, G. (2004). The genealogy of self-similar fragmentations with negative index as a continuum random tree. Electron. J. Probab. 9 57–97 (electronic).
  • [29] Janson, S. (2012). Simply generated trees, conditioned Galton–Watson trees, random allocations and condensation. Probab. Surv. 9 103–252.
  • [30] Janson, S., Jonsson, T. and Stefánsson, S. Ö. (2011). Random trees with superexponential branching weights. J. Phys. A 44 485002, 16.
  • [31] Janson, S. and Marckert, J.-F. (2005). Convergence of discrete snakes. J. Theoret. Probab. 18 615–647.
  • [32] Jonsson, T. and Stefánsson, S. Ö. (2011). Condensation in nongeneric trees. J. Stat. Phys. 142 277–313.
  • [33] Kallenberg, O. (2002). Foundations of Modern Probability, 2nd ed. Springer, New York.
  • [34] Kemperman, J. H. B. (1950). The General One-Dimensional Random Walk with Absorbing Barriers with Applications to Sequential Analysis. Excelsiors Foto-Offset, ’s-Gravenhage. The Hague.
  • [35] Kemperman, J. H. B. (1961). The Passage Problem for a Stationary Markov Chain. Univ. Chicago Press, Chicago, IL.
  • [36] Kortchemski, I. (2012). Limit theorems for conditioned non-generic Galton–Watson trees. Available at arXiv:1205.3145v2.
  • [37] Krikun, M. (2005). Local structure of random quadrangulations. Available at arXiv:math/0512304.
  • [38] Le Gall, J.-F. (2005). Random trees and applications. Probab. Surv. 2 245–311.
  • [39] Le Gall, J.-F. (2007). The topological structure of scaling limits of large planar maps. Invent. Math. 169 621–670.
  • [40] Le Gall, J.-F. (2013). Uniqueness and universality of the Brownian map. Ann. Probab. 41 2880–2960.
  • [41] Le Gall, J.-F. and Miermont, G. (2011). Scaling limits of random planar maps with large faces. Ann. Probab. 39 1–69.
  • [42] Le Gall, J.-F. and Miermont, G. (2012). Scaling limits of random trees and planar maps. In Probability and Statistical Physics in Two and More Dimensions. Clay Math. Proc. 15 155–211. Amer. Math. Soc., Providence, RI.
  • [43] Le Gall, J.-F. and Paulin, F. (2008). Scaling limits of bipartite planar maps are homeomorphic to the 2-sphere. Geom. Funct. Anal. 18 893–918.
  • [44] Marckert, J.-F. and Miermont, G. (2007). Invariance principles for random bipartite planar maps. Ann. Probab. 35 1642–1705.
  • [45] Meir, A. and Moon, J. W. (1978). On the altitude of nodes in random trees. Canad. J. Math. 30 997–1015.
  • [46] Miermont, G. (2013). The Brownian map is the scaling limit of uniform random plane quadrangulations. Acta Math. 210 319–401.
  • [47] Minami, N. (2005). On the number of vertices with a given degree in a Galton–Watson tree. Adv. in Appl. Probab. 37 229–264.
  • [48] Otter, R. (1949). The multiplicative process. Ann. Math. Statist. 20 206–224.
  • [49] Pitman, J. (2006). Combinatorial Stochastic Processes. Lecture Notes in Math. 1875. Springer, Berlin.
  • [50] Vervaat, W. (1979). A relation between Brownian bridge and Brownian excursion. Ann. Probab. 7 143–149.
  • [51] Zolotarev, V. M. (1986). One-Dimensional Stable Distributions. Translations of Mathematical Monographs 65. Amer. Math. Soc., Providence, RI.